Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 298, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 22, 2003, 5:22 AM CDT for Butler County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 22, 2003, 5:22 AM CDT (10:22 UTC)
- Expired
- Sep 22, 2003, 6:15 AM CDT
- In force
- 53 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Butler County, KS
The radar
The Wichita radar (KICT), 49 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 10.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 135 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1503 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 221022 SVRICT KSC015-221115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 522 AM CDT MON SEP 22 2003 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUTLER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 615 AM CDT. * AT 522 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER KECHI...OR ABOUT 9 MILES NORTHEAST OF DOWNTOWN WICHITA...MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE 8 MILES SOUTHWEST OF TOWANDA AROUND 535 AM CDT... 9 MILES NORTHEAST OF DOUGLASS AROUND 550 AM CDT... 8 MILES SOUTHWEST OF LEON AROUND 555 AM CDT... NEAR LATHAM AROUND 615 AM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... THE STORM HAS A HISTORY OF PRODUCING LARGE HAIL. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BUTLER COUNTY UNTIL 615 AM CDT. LAT...LON 3790 9713 3750 9712 3749 9654 3765 9654 $$ /KETCHAM NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 3:54 AM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Sep 22, 3:54 AM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 354 AM CDT MON SEP 22 2003 MAIN FCST CONCERN HAS BEEN TRYING TO KEEP UP WITH CURRENT CONVECTIVE TRENDS AND ATTEMPTING TO DETERMINE HOW LONG THIS ACTIVITY WL LINGER INTO THE DAY. IT HAS BEEN A PRETTY CRAZY NIGHT AS SVR STORMS PULSED UP. WL KEEP POPS IN FOR AT LEAST THIS MORNING AS THERE CONTINUES TO BE ACTIVITY FARTHER BACK OVER CENTRAL KS. THE MODELS ARE PICKING UP ON THIS AND BOTH MESO-ETA AND WS ETA BRING SHOWERS AND STORMS THROUGH CWA. TDAY-TNGHT: SFC RIDGE WL SETTLE OVER CWA THIS AFTERNOON PROVIDING PLENTY OF SUN. ATTM IT APPEARS SOME DRIER AIR WL WORK INTO THE CWA TNGHT WHICH MAY INHIBIT FOG DEVELOPMENT. SO WL LEAVE FOR DAY SHIFT TO LOOK AT. TUES-WED: TUES SHUD BE A FAIRLY WARM DAY, SOUTHERLY LOW LEVEL FLOW INCREASES AS SOME LEE SIDE TROUGHING DEVELOPS. IN THE UPPER LEVELS THE AREA WL BE UNDER W-NW FLOW ALOFT. SHORT RANGE MODELS ALL AGREE ON BRINGING A COLD FRONT THROUGH CWA BETWEEN 12Z AND 18Z WED. SINCE MODELS ARE ON THE SAME PAGE WITH THIS FRONTAL PASSAGE, THERE IS SOME CONFIDENCE IN THIS PANNING OUT. THIS COLD FRONT IS BEING PUSHED THROUGH BY A FAIRLY STRONG SHORTWAVE TACKING ACROSS SOUTHERN CANADA. NOT TOO CONFIDENT ON PRECIP AS FRONT SWINGS THROUGH. THE BEST DYNAMICS STAY NORTHEAST OF CWA. ISENTROPICS SHOW RISING SURFACES BUT AT THE SAME TIME GOOD DOWNGLIDE. FOR NOW WL GO AHEAD AND LEAVE DRY. IF ANYTHING DOES DEVELOP IT WOULD MOST LIKELY BE SPRINKLES OR DRIZZLE. THURS-SUN: THE NEW 00Z GFS IS ACTUALLY STARTING TO COME INTO AGREEMENT WITH THE ECM. SO AT LEAST THROUGH FRI THERE IS FINALLY SOME CONFIDENCE IN FCST. BY 12Z THURS SFC RIDGE SHUD BE PLANTED OVER CWA, ALLOWING PLENTY OF SUNSHINE. A GOOD WARM ADVECTION PATTERN SEEMS TO BE SETTING UP FOR FRI, AS LEE SIDE TROUGHING GETS GOING. SINCE THERE IS SOME AGREEMENT WITH THE MODELS, WENT AHEAD AND BUMPED UP TEMPS THURS AND FRI. EVEN THOUGH THERE ARE SOME DIFFERENCES SAT AND SUN, MODELS DO AGREE ON GENERAL UPPER PATTERN WITH TROUGH OVER EAST, LEAVING CWA IN BROAD NW FLOW ALOFT. SINCE BULK OF UPPER ENERGY STAYS EAST OF AREA, WL KEEP DRY FCST. FCSTID = 7/LAWSON ICT 76 53 83 61 / 40 5 0 10 HUT 75 52 84 62 / 40 5 0 10 EWK 75 52 83 61 / 30 5 0 10 EQA 75 52 83 61 / 30 5 0 10 WLD 77 54 83 62 / 40 5 0 10 RSL 73 51 85 60 / 40 5 0 10 GBD 74 52 86 58 / 50 5 0 10 SLN 74 51 84 62 / 30 5 0 10 MPR 75 52 83 61 / 30 5 0 10 CFV 78 53 81 60 / 30 5 0 10 CNU 75 51 81 60 / 20 5 0 10 K88 75 51 81 60 / 20 5 0 10 .ICT... KS...DENSE FOG ADVISORY FOR THIS MORNING FOR ZONES KSZ052>053... KSZ067>072...KSZ082>083...KSZ091>096...KSZ098>100.
Hazardous weather outlook, Sep 22, 5:09 AM CDT, 13 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-231200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 226 AM CDT MON SEP 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS PRODUCING LARGE HAIL WILL BE POSSIBLE THIS MORNING FOR LOCATIONS GENERALLY ALONG A HUTCHINSON TO WICHITA TO WINFIELD LINE. A STRONG UPPER JET IS NOSING INTO CENTRAL AND SOUTH CENTRAL KANSAS THIS MORNING. THIS FEATURE HAS HELPED SEVERE STORMS, PRODUCING LARGE HAIL, DEVELOP EARLY THIS MORNING. THIS ACTIVITY IS EXPECTED TO CONTINUE THROUGH AROUND 9 AM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING ACROSS SOUTH CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 12:50 AM CDT | Severe Thunderstorm Warning | ICT | Russell | 55 min |
| Sep 22, 1:28 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 47 min |
| Sep 22, 1:56 AM CDT | Severe Thunderstorm Warning | ICT | Rice | 49 min |
| Sep 22, 2:21 AM CDT | Severe Thunderstorm Warning | ICT | McPherson | 39 min |
| Sep 22, 2:46 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 44 min |
| Sep 22, 2:53 AM CDT | Severe Thunderstorm Warning | ICT | Harvey | 67 min |
| Sep 22, 3:51 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 39 min |
| Sep 22, 4:34 AM CDT | Severe Thunderstorm Warning | ICT | Harvey | 41 min |
| Sep 22, 4:50 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 55 min |
| Sep 22, 4:55 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 50 min |
| Sep 22, 5:32 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 43 min |
| Sep 22, 5:43 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 47 min |
| Sep 22, 5:50 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 55 min |
| Sep 22, 6:04 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 56 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.